Alert archive / Kansas / Flash Flood Warnings in 2008

Flash Flood Warning 16, NWS Kansas City, MO

June 9, 2008Doniphan County, Kansas

NWS Kansas City, MO issued this flash flood warning at Jun 9, 2008, 9:53 PM CDT for Doniphan County, Kansas. It was in force for 77 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2008, 9:53 PM CDT (02:53 UTC)
Expired
Jun 9, 2008, 11:10 PM CDT
In force
77 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

County Doniphan County, KS

The radar

The Pleasant Hill radar (KEAX), 127 km from the middle of the area, began a volume at 02:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 2.9 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2008-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1033 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2008-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1033 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
1397 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KEAX 100254
FFWEAX
KSC043-100700-
/O.NEW.KEAX.FF.W.0016.080610T0253Z-080610T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
953 PM CDT MON JUN 9 2008

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN DONIPHAN COUNTY IN NORTHEAST KANSAS

* UNTIL 200 AM CDT

* AT 949 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA. RADAR ESTIMATES THAT ONE TO ONE AND A HALF INCHES OF 
  RAIN HAS FALLEN SINCE 9 PM. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...TROY
  AND DENTON.

ADDITIONAL RAINFALL AMOUNTS UP TO ONE INCH ARE POSSIBLE THROUGH 11 
PM. 

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. TURN
AROUND...DONT DROWN

LAT...LON 3980 9504 3978 9496 3973 9497 3965 9505
      3965 9532 3983 9533

$$

DB
1 follow-up statement
000 
WGUS73 KEAX 100410
FFSEAX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1110 PM CDT MON JUN 9 2008

KSC043-100425-
/O.CAN.KEAX.FF.W.0016.000000T0000Z-080610T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DONIPHAN KS-
1110 PM CDT MON JUN 9 2008

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTHERN DONIPHAN
COUNTY IS CANCELLED...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3980 9504 3978 9496 3973 9497 3965 9505
      3965 9532 3983 9533

$$

DB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 9, 3:08 PM CDT, 6 hours 45 minutes earlier.

Area forecast discussion, Jun 9, 3:08 PM CDT, 6 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
308 PM CDT MON JUN 9 2008

.DISCUSSION...

SHORT TERM (TONIGHT-WEDNESDAY)...

HIGH LEVEL CLOUD DEBRIS STREAMING NORTH FROM REJUVENATED MCS ALONG
THE RED RIVER HAS HAMPERED TEMPERATURES TODAY...ALTHOUGH LIGHT
STRATIFORM RAIN SHIELD LARGELY SHIFTED SOUTH OF THE AREA BEFORE
NOON. NARROW BAND OF SHOWERS LARGELY TIED TO 700MB CONVERGENCE AND
MODERATE FRONTOGENESIS WILL PERSIST FOR SEVERAL HOURS FROM MOUND
CITY KS TO HARRISONVILLE...FAYETTEVILLE AND WAVERLY BEFORE
DISSIPATING. THIS SHOULD NOT IMPACT THE KC METRO.

EVENTUALLY MCS DEBRIS AND LOWER CLOUD COVER BENEATH SHOULD TRANSLATE
EAST OF THE AREA THIS EVENING AS 500MB TROUGH AXIS SWINGS BY. DRIER
BOUNDARY LAYER AIR OVER NEB/KS HAS BEEN SLOW TO WORK EAST WITH
EFFECTIVE COLD FRONT/DRYLINE STILL ANCHORED JUST TO OUR WEST. THIS
MAY SET THE STAGE FOR A RARE JUNE FOG LATE TONIGHT AS LOW LEVEL
MOISTURE REMAINS ABUNDANT AND SKIES GRADUALLY CLEAR AND WINDS
DIMINISH WITH SURFACE HIGH BECOMING ESTABLISHED OVER THE OZARKS.

PERSISTENT DEEP MID/UPPER CYCLONE OVER THE NORTHERN ROCKIES AND
SOUTHERN ONTARIO WILL MAINTAIN A ZONAL PACIFIC ORIENTED FLOW ACROSS
THE NATIONS MID SECTION FOR THE NEXT COUPLE OF DAYS WITH WEAK
SHORTWAVE RIDGING BETWEEN. THIS SHOULD PROMOTE FAIR/DRY WEATHER
ACROSS THE REGION THROUGH WEDNESDAY AS SEVERAL COMPACT SHORTWAVES
ARE EJECTED INTO THE NORTHERN PLAINS. FEW CHANGES MADE
TOMORROW/WEDNESDAY WITH TEMPERATURES WARMING BACK INTO THE LOW-MID
80S TOMORROW AND UPPER 80S TO NEAR 90F ON WEDNESDAY.

BOOKBINDER

MEDIUM RANGE (THURSDAY-MONDAY)...

MAIN FORECAST CONCERN THROUGH THE MEDIUM RANGE WILL BE WITH THE
UPPER LEVEL TROUGH EXPECTED TO AFFECT THE AREA FOR THE LATTER
PORTIONS OF THE WEEK. SHOWER AND THUNDERSTORM ACTIVITY MAY BE
ONGOING AT THE START OF THE PERIOD IN THE FORM OF AN MCS ACROSS
PORTIONS OF EASTERN NEBRASKA AND WESTERN IOWA FUELED BY 50-60 KT
LLJ. THIS ACTIVITY IS EXPECTED TO CREEP INTO NORTHWEST MISSOURI BY
THURSDAY MORNING AS AN UPPER LEVEL TROUGH SWINGS ACROSS THE NORTHERN
PLAINS AND ITS ASSOCIATED SFC FRONT SLIDES INTO THE AREA. ACTIVITY
MAY TEND TO WEAKEN DURING THE MID MORNING HOURS AS LLJ VEERS AND
WEAKENS A BIT. HOWEVER...ADDITIONAL DEVELOPMENT IS EXPECTED DURING
THE AFTERNOON AND EVENING HOURS AS THE AFOREMENTIONED FRONT PUSHES
SOUTHEASTWARD. DEPENDING ON AVAILABLE INSTABILITY DURING THE
AFTERNOON HOURS...SOME OF THIS ACTIVITY MAY BECOME STRONG TO SEVERE
GIVEN AMOUNT OF DEEP LAYER SHEAR PRESENT.

ACTIVITY WILL SLOWLY MOVE OUT OF THE AREA DURING THE DAY FRIDAY WITH
DRIER AIR MOVING IN BY FRIDAY NIGHT AND SATURDAY. BROAD UPPER LEVEL
RIDGING EXPECTED TO BECOME ESTABLISHED ACROSS THE ROCKIES DURING
THE BEGINNING OF THE WORK WEEK LEADING TO GRADUALLY WARMING TEMPS
ACROSS THE CENTRAL PLAINS AND MIDWEST. EMBEDDED SHORT WAVE TROUGH
MAY TRAVERSE THE AREA DURING THE LATTER PARTS OF THE WEEKEND BUT
HAVE ONLY INCLUDED SLIGHT CHC POPS DUE TO UNCERTAINTY IN RESOLVING
EMBEDDED WAVES THIS FAR OUT.

DEROCHE

&&

.AVIATION...

MID-HIGH CLOUDS ASSOCIATED WITH CONVECTIVE DEBRIS OVER THE SRN
PLAINS/OZARKS SHOULD GRADUALLY DIMINISH ACROSS THE TERMINALS OVER
THE NEXT COUPLE OF HOURS.

MVFR STRATUS APPEARS VERY CLOSE TO KMKC AND MAY BRUSH THE DOWNTOWN
TERMINAL BETWEEN 19 AND 22Z ALTHOUGH NO PRECIPITATION IS EXPECTED.

ONCE SKIES CLEAR THIS EVENING...CONDITIONS MAY BE FAVORABLE FOR A
RARE JUNE FOG EVENT OVER THE AREA GIVEN RECENT RAINFALL AND LACK OF
A STRONG LOW LEVEL DRY PUSH OVERNIGHT. FOR NOW HAVE GONE WITH THE
TYPICAL MVFR VIS FORECAST AT ST. JOSEPH BUT THIS MAY NEED TO BE
ANALYZED FURTHER THIS EVENING GIVEN THE FAIRLY UNIQUE SETUP IN PLACE
FOR THIS TIME OF YEAR.

BOOKBINDER

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, Jun 9, 1:00 PM CDT, 8 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT MON JUN 9 2008

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-101800-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
100 PM CDT MON JUN 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

 NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

 THUNDERSTORMS WILL AGAIN BE POSSIBLE DURING THE THURSDAY AND
 THURSDAY NIGHT TIMEFRAME. STRONG STORMS MAY BE POSSIBLE...
 HOWEVER...IT IS TOO EARLY TO TELL IF ORGANIZED SEVERE WEATHER WILL
 BE OCCURRING. ANY ADDITIONAL RAINFALL WILL ALSO CONTINUE TO
 AGGRAVATE THE FLOODING PROBLEMS.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION WILL NOT BE NEEDED.

BOOKBINDER

In the hours before

Local storm report, Jun 9, 7:29 PM CDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
729 PM CDT MON JUN 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 PM     HAIL             6 WSW BARNARD           40.14N 94.93W
06/09/2008  E0.88 INCH       NODAWAY            MO   TRAINED SPOTTER

&&

MRD
Special weather statement, Jun 9, 7:49 PM CDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
749 PM CDT MON JUN 9 2008

MOZ003-004-100115-
GENTRY-WORTH-
749 PM CDT MON JUN 9 2008

...SIGNIFICANT WEATHER ALERT FOR NORTHEASTERN GENTRY AND SOUTHERN
WORTH COUNTIES UNTIL 815 PM CDT...

AT 747 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GRANT CITY...OR 15 MILES NORTHWEST OF
ALBANY...MOVING EAST AT 21 MPH.

THIS STORM WILL BE NEAR...
  GRANT CITY BY 755 PM CDT.

THE TOWNS OF WORTH...DENVER AND ALLENDALE ARE ALSO IN THE PATH OF
THIS STORM.

PENNY SIZE HAIL IS EXPECTED WITH THIS STORM.

DB
Local storm report, Jun 9, 8:02 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
802 PM CDT MON JUN 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0751 PM     HAIL             5 S GRANT CITY          40.41N 94.41W
06/09/2008  E1.00 INCH       WORTH              MO   TRAINED SPOTTER

&&

MRD
Local storm report, Jun 9, 8:07 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
807 PM CDT MON JUN 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     HAIL             5 S GRANT CITY          40.41N 94.41W
06/09/2008  E1.00 INCH       WORTH              MO   PUBLIC

            QUARTER SIZED HAIL UP TO 2 INCHES DEEP.

&&

MRD
Local storm report, Jun 9, 8:38 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
838 PM CDT MON JUN 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0829 PM     HAIL             6 SE DENVER             40.34N 94.24W
06/09/2008  E0.88 INCH       GENTRY             MO   PUBLIC

            PENNY TO NICKEL SIZED HAIL REPORTED.

&&

MRD
Special weather statement, Jun 9, 9:43 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
943 PM CDT MON JUN 9 2008

KSZ102-100315-
DONIPHAN-
943 PM CDT MON JUN 9 2008

...SIGNIFICANT WEATHER ALERT FOR SOUTHERN DONIPHAN COUNTY UNTIL 1015
PM CDT...

AT 939 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DENTON...OR 9 MILES SOUTHWEST OF TROY...
MOVING SOUTHEAST AT 22 MPH.

NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

DB

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 9:29 PM CDTSevere Thunderstorm WarningEAXAtchison, Doniphan22 min
Jun 9, 10:01 PM CDTSevere Thunderstorm WarningEAXDoniphan26 min
Jun 10, 3:19 AM CDTDense Fog AdvisoryEAXLinn, Miami3 hr

Nearby

Flash Flood Warnings in Kansas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.